Alert archive / New Mexico / Flash Flood Warnings in 2006
Flash Flood Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2006, 2:58 AM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2006, 2:58 AM MDT (08:58 UTC)
- Expired
- Aug 20, 2006, 6:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 200900
FFWMAF
NMC025-201200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 AM MDT SUN AUG 20 2006
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 600 AM MDT
* AT 255 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SCATTERED THUNDERSTORMS ACROSS THE COUNTY. RAINFALL RATES
OF OVER AN INCH PER HOUR HAVE BEEN OBSERVED SINCE 3 AM MDT
WITH THESE STORMS ACROSS HOBBS AND STATE HIGHWAY 8 BETWEEN
OIL CENTER AND MONUMENT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOBBS...
TATUM...MONUMENT...MCDONALD...LOVINGTON...GLADIOLA...CROSSROADS
AND BRONCO
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3205 10366 3204 10308 3353 10307 3353 10369
3288 10374 3247 10367
$$2 follow-up statements
000
WGUS74 KMAF 201021
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 AM CDT SUN AUG 20 2006
NMC025-201200-
LEA-
416 AM MDT SUN AUG 20 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM MDT FOR LEA
COUNTY...
AT 415 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LARGE AREA OF THUNDERSTORMS ACROSS THE NORTHWESTERN HALF
OF LEA COUNTY...MOVING NORTHWEST AT 15 MPH. THESE STORMS WILL
IMPACT CROSSROADS...CAPROCK...MCDONALD AND TATUM THROUGH AT
LEAST 530 AM MDT. ADDITIONAL RAINFALL OF OVER A HALF INCH
PER HOUR MAY RESULT IN FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOBBS...
MONUMENT...OIL CITY...TATUM...MCDONALD...LOVINGTON...KNOWLES...
GLADIOLA...CROSSROADS...BUCKEYE AND BRONCO
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
LAT...LON 3205 10366 3204 10308 3353 10307 3353 10369
3288 10374 3247 10367
$$000
WGUS74 KMAF 201156
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 AM CDT SUN AUG 20 2006
NMC025-201203-
LEA-
553 AM MDT SUN AUG 20 2006
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 AM MDT FOR LEA
COUNTY...
AT 553 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING.
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
LAT...LON 3205 10366 3204 10308 3353 10307 3353 10369
3288 10374 3247 10367
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:46 PM MDT, 13 hours 12 minutes earlier.
Area forecast discussion, Aug 19, 1:46 PM MDT, 13 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 246 PM CDT SAT AUG 19 2006 .SHORT TERM... A RICH MONSOONAL FETCH OFF THE SUBTROPICAL PACIFIC...AUGMENTED SOMEWHAT FROM HRCN HECTOR...CONTINUES OVER THE WESTERN CWFA THIS AFTERNOON. MEANWHILE AN OUTFLOW BOUNDARY...HESITATE TO CALL IT A FRONT AT THIS TIME...APPEARS TO STRETCH ROUGHLY ALONG A KGDP... KANS...TO KJTN LINE. ISOLATED CONVECTION HAS DEVELOPED ALONG THIS BOUNDARY OVER THE PAST HOUR AND SHOULD CONTINUE FOR THE NEXT SEVERAL HOURS. FARTHER SOUTH AND WEST...CONVECTION HAS DEVELOPED OVER THE ELEVATED HEAT SOURCES AND LIKEWISE SHOULD CONTINUE THROUGH AT LEAST SUNSET. LASTLY...STARTING TO SEE SOME WEAK RETURNS OVER THE SOUTHERN PERMIAN BASIN WHERE SATELLITE IMAGERY SHOWS SEVERAL CLUMPS OF CONGESTUS. CONVERGENCE ALONG THE OUTFLOW BOUNDARY SHOULD CONTINUE TO WEAKEN THIS AFTERNOON AND TRANSLATE NORTH AS SENSIBLE HEATING NORTH OF THE BOUNDARY ACTS FRONTOLYTICALLY AND SURFACE WINDS RESPOND ACCORDINGLY. HOWEVER...MODELS INDICATE THAT A CONSIDERABLE AREA OF CONVECTION WILL DEVELOP TONIGHT OVER THE PANHANDLES. OUTFLOW FROM THIS CONVECTION SHOULD SPREAD SOUTH TONIGHT AND EFFECTIVELY REINFORCE THE AFOREMENTIONED OUTFLOW BOUNDARY...WITH THE NET RESULT BEING A RENEWED SOUTHWARD PUSH OF THIS FEATURE INTO THE CENTRAL PERMIAN BASIN OVERNIGHT...PERHAPS AS FAR SOUTH AS I-20 BY DAYBREAK. MODELS DO NOT INDICATE THE DEVELOPMENT OF A SIGNIFICANT NOCTURNAL LOW LEVEL JET OVERNIGHT...PERHAPS IN RESPONSE TO AN APPROACHING WEAK EASTERLY WAVE /IT DOES APPEAR TO HAVE WARM-CORE CHARACTERISTICS/ NOW CROSSING THE SOUTH TEXAS PLAINS. SINCE THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF ISENTROPIC FORCING OVER THE NORTHEASTERN QUARTER...SLIGHT CHANCE POPS ARE WARRANTED OVER THESE AREAS TONIGHT. WEAK UPSLOPE FLOW BEHIND THE OUTFLOW BOUNDARY SHOULD BE SUFFICIENT...HOWEVER...TO MAINTAIN AT LEAST CHANCE POPS ACROSS NORTHWESTERN ZONES OVERNIGHT. LOCALLY HEAVY RAINFALL CERTAINLY IS POSSIBLE OVER THIS AREA TONIGHT AS PRECIPITABLE WATER VALUES ARE FORECAST TO REMAIN IN THE 3-4CM RANGE WITHIN THE MONSOONAL MOISTURE PLUME. THE OVERALL COVERAGE OF THIS CONVECTION...HOWEVER...SUGGESTS A LOW LIKELIHOOD OF A WIDESPREAD FLASH FLOOD THREAT...CONSEQUENTLY A FLASH FLOOD WATCH WILL NOT BE ISSUED WITH THIS PACKAGE. ELSEWHERE...OVER ROUGHLY THE SOUTHERN HALF OF THE CWFA...CONVECTION IS EXPECTED TO DIMINISH WITH LOSS OF SENSIBLE HEATING...AND AS SUCH ONLY LOW ORDER POPS ARE WARRANTED HERE. WITH LITTLE IN THE WAY OF AIRMASS CHANGE EXPECTED...THE MIN TEMP FORECAST TONIGHT TRENDS STRONGLY TOWARD PERSISTENCE. THE GFS LOOKED LIKE IT DID A BETTER JOB WITH RESPECT TO DEWPOINT INITIALIZATION THIS MORNING...SO A BLEND OF THE GFS AND GFS MOS LOOKS PRUDENT AT THIS END. HOWEVER...THE NAM DID A BETTER JOB IN CAPTURING THE OUTFLOW BOUNDARY THIS MORNING...THUS ITS SOLUTION IS PREFERRED OVER THE GFS THROUGH 1200 UTC SUNDAY. THE HPC QPF GUIDANCE WAS USED AS A FIRST GUESS...BUT WE DID INCREASE QPF A BIT OVER THE DAVIS MOUNTAINS WEST AND SOUTH THIS EVENING TO ACCOUNT FOR EXPECTED CONVECTION OVER THESE AREAS. .LONG TERM... SUMMER CONTINUING A LOOSE GRIP ON WEST TEXAS AND SOUTHEAST NEW MEXICO OVER THE NEXT WEEK. THOUGH TEMPERATURES WILL REMAIN SEASONABLY HOT...ABUNDANT LOW LEVEL MOISTURE AND AN OCCASIONAL WEAK COLD FRONT WILL KEEP A CHANCES OF RAIN IN THE FORECAST... PARTICULARLY IN THE MOUNTAINS. REMNANT OF WEAK FRONT LIKE FEATURE AND LINGERING BOUNDARIES FROM OVERNIGHT CONVECTION WILL BRING BACK A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON. THUNDERSTORM CHANCES WILL BE ENHANCED IN THE MOUNTAINS...AIDED BY UPSLOPE FLOW ...AND THE BIG BEND AREA AS AN INVERTED TROUGH ALOFT PASSES SOUTH OF THE AREA. MAINLY AFTERNOON MOUNTAIN CONVECTION IS EXPECTED MONDAY AS HIGH PRESSURE BUILDS OVER THE AREA. UPPER HIGH OVER ARKANSAS THIS MORNING EXPECTED TO SHIFT WESTWARD MERGING WITH RIDGE GROWING OVER THE FOUR CORNERS BY TUESDAY. ANOTHER WEAK COLD FRONT WILL LIKELY MOVE INTO THE AREA TUESDAY BRINGING ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION. DRIER CONDITIONS ARE EXPECTED WEDNESDAY INTO THURSDAY AS HIGH PRESSURE BUILDS OVER THE AREA. CANT RULE OUT ISOLATED MOUNTAIN CONVECTION EACH DAY. BY SATURDAY...UPPER RIDGE BREAKS DOWN SOMEWHAT AND MOVES SOUTHWEST BRINGING NORTHWEST FLOW ALOFT. AS A RESULT...MAY SEE A FRONT ONCE AGAIN PUSHING INTO THE AREA. KEEPING CHANCES OF RAIN PRETTY LOW FOR NOW DUE TO UNCERTAINTIES. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 93 71 94 / 20 30 20 10 CARLSBAD NM 68 91 70 91 / 40 40 30 20 DRYDEN TX 73 94 74 96 / 10 30 0 10 FORT STOCKTON TX 70 91 71 93 / 20 30 10 20 GUADALUPE PASS TX 64 86 66 87 / 40 50 30 30 HOBBS NM 68 90 69 91 / 40 40 30 20 MARFA TX 59 83 61 85 / 40 30 20 20 MIDLAND INTL AIRPORT TX 71 92 72 93 / 20 30 20 20 ODESSA TX 72 92 71 93 / 20 30 20 20 WINK TX 72 96 74 97 / 30 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 72/70
Hazardous weather outlook, Aug 19, 1:47 PM MDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT SAT AUG 19 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 247 PM CDT SAT AUG 19 2006 /147 PM MDT SAT AUG 19 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL STRETCH FROM THE DAVIS MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO. SLOW MOVEMENT OF THESE STORMS ALONG WITH RAINFALL RATES BETWEEN A HALF INCH AND AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED AREAS. IN ADDITION...WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:12 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.